Monday, October 2, 2006

Side Effects

Back when I was a wee lad, the air waves weren't inundated with advertisements for prescription drugs. No, I grew up in a time in which "Plop, plop, fizz, fizz...Oh what a relief it is" and Excedrin headache #12 was about as innocuous as it got. Today, however, you can find an ad for almost any condition that ails you.

Suffering from erectile dysfunction? Migraines got you down? Embarrassed by recurrent acne? Have a weak bladder or too much cholesterol? It doesn't matter what your problem is -- there's a drug to fix it!

Unfortunately, many of these drugs have serious side effects. Often, the side effects are far worse than the original problem.

The pitch goes something like this: Acne got you down? Then ask your doctor about zycloprofen. In just 2 weeks, your acne worries can be a thing of the past. Please note that zycloprofen can cause heart attack, stroke, nosebleeds, fallen arches, genital lesions and/or blindness in some people.

Hmm. Some medicine indeed!

There's one side effect though that I have yet to figure out. There are several drugs being advertised to help one sleep. I don't remember their particular names. What side effect do you think they all share in common?

Drowsiness -- a sleep aide that makes you drowsy.

How is that a side effect? Isn't that the whole point?

2 comments:

  1. As a Registered Nurse, this drives me crazy. I've seen people with medication lists a notebook page long. These are not healthy, happy people.

    Medications have their uses, don't get me wrong, but there is a point of diminishing returns that people are whizzing past every day.

    Discomfort and unhappiness are as essential to life as pleasure and joy, but we try to always have the latter and wildy try to avoid the former. You can't have one without the other, but it's hard for people to accept that as the inevitable ebb and flow of life.

    ReplyDelete
  2. I have tried to turn to alternative ways of beating back pain instead of all the pain meds that physicians try to push down your throat...eat out your gut (another med needed) So often this is the result of prescribed meds. Isn't it funny that the FDA requires Rx companies to tell us of the side effects? When you listen to the that, the cure doesn't sound so good.

    ReplyDelete

Comments are unmoderated, so you can write whatever you want. We may respond...or we may not. It depends on the mood and preferences of the specific author of the post. Ta-Wan generally responds in a timely manner. Trey responds some of the time and Scott rarely replies (due to limited internet access). You can be assured that all comments are read by this blog's two administrators: Ta-Wan & Trey.